Illinois, 2022

Flash Flood and Flooding in Illinois, July 27, 2022

July 27, 2022 · NWS PAH · 6 events in 4 counties and zones

A complex of thunderstorms moved east across southern Illinois during the early morning hours. A few of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms moved east across southern Illinois during the early morning hours. A few of the storms became severe. The complex of storms occurred along a cold front that extended from the Great Lakes to the mid Mississippi Valley. The storms occurred along the southern fringe of a band of stronger 500 mb winds in a region of weak to moderate instability. Due to moist ground from previous thunderstorms, some roads were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 2:09 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 2:09 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
309 AM CDT Wed Jul 27 2022

.SHORT TERM...(Today through Friday night)
Issued at 308 AM CDT Wed Jul 27 2022

Forecast confidence is high that we will see periods of unsettled
weather today through Friday. However, much remains to be nailed
down in terms of storm coverage and intensity...as well as how hot
it will get for locations that do not see storms. The potential
for additional flooding risks will also need to be monitored.

Today's forecast is particularly low confidence. Currently there
is a pretty good mesoscale configuration for a cluster of
convection to develop across S IL into SW IN. The KVWX VAD
profiler is analyzing a 35-40 kt southerly LLJ across that
region. Forecast models show isentropic upglide increasing through
12z across E MO, S IL, and SW IN. Additionally, the environment
is still extremely moist, with PWATs of 2-2.25" present. CAMs have
been reluctant to develop any convection, but if should storms occur,
flash flooding could develop in this water-logged area. For now,
we and neighboring offices in St. Louis and Lincoln decided to
hold off on a Flood Watch and keep an eye on this area.

Precipitation chances for the rest of today will be isolated to
scattered. There isn't a major forcing mechanism to initiate storm
development, but there is still a stationary frontal boundary
positioned over the center of the CWA as as well as numerous
remnant outflow boundaries. Expect pulse convection to develop
across the area going into the afternoon and evening. This could
pose an isolated risk for a damaging wind gust, and SPC has again
placed nearly the entire forecast area under a marginal risk of
severe thunderstorms. High temperatures today will range from the
middle 80s along I-64 to the middle 90s in the Ozark Foothills.
With dew points still in the middle to upper 70s. Heat index
values of 105+ are forecast across along and south of a line from
Van Buren to Cape Girardeau to Murray. Have issued a Heat Advisory
here from 17-01z. If convection coverage is greater than
anticipate, the advisory could be canceled early.

PoPs ramp up into the likely to categorical range late tonight
through Thursday. This will be in response to an approaching
shortwave disturbance. Convection will blossom along the frontal
boundary, and periods of showers and thunderstorms will occur
through much of the day Thursday. There will again be a small severe
thunderstorm risk, with the entire CWA again outlooked for a
marginal risk. Given the high PWAT values and potential for
training convection along the front, flooding concerns are growing
for this period. One mitigating factor is the very dry conditions
across much of SE MO, far S IL, and much of W KY. The latest QPF
gives this area a solid 1.5-2.5" through Friday evening, and
locally higher amounts are definitely on the table. For now, will
continue to highlight a localized flood risk in the HWO, but a
Flood Watch may be needed for some portion of the area depending
on how the QPF trends. Due to precipitation coverage, high
temperatures will stay in the 80s.

On Friday, the frontal boundary will begin to move south into
AR/TN. This will allow for a brief window of drying across the
northern half of the forecast area, as the axis of convection
becomes focused across SE MO, far S IL, and W KY. A cooler and
marginally less humid air mass will filter into the region. High
temperatures will only reach the lower 80s, and dew point
temperatures will dip into the upper 60s to lower 70s.

.LONG TERM...(Saturday through Tuesday)
Issued at 308 AM CDT Wed Jul 27 2022

All in all this is fairly low confidence forecast.

We will begin Saturday with high pressure aloft over CA/NV and
troughing in the northeast. The flow over the Quad State will be
very weak and zonal. At the surface, high pressure will ridge over
the region leading to somewhat cooler and less humid conditions.
Several minor impulses will stream through the region through the
period. As the upper ridge pushes eastward we will come under
increasing cyclonic northwest flow aloft next week.

A warm front of sorts will attempt to move back across the region
Sunday, leading to an increase in humidity. As the ridge approaches,
by Tuesday and Wednesday, and with southwest low-level flow, much of
the region could see triple digit heat indices once again. The ECMWF
ensembles in particular are indicating around a 10 year return
interval on anomalously high 925mb moisture next week, so more icky
conditions seem like a decent bet.

There are concerns about temperatures and PoPs through the period.
The NBM has periods of likely PoPs with impulses early Saturday, all
day Sunday, and even on Monday. This seems overdone at this point,
given the models typical difficulty in timing such disturbances in
weak flow regimes with generally ill-defined surface features.
Certainly if and when a well defined warm front actually lifts
across the area, likely PoPs would be warranted, but until that
becomes more clear cut would prefer to see lower PoPs. For now the
NBM has the warm front passing on Sunday.

As for temperatures, the weekend looks awfully cloudy and cool given
the uncertainties in timing upper impulses and associated convection.
According to the NBM, dewpoints will return to the upper 60s through
the day Saturday and then jump well above 70 with the warm frontal
passage on Sunday. Mid to upper 70 dewpoints will be the rule Monday
through next Wednesday, as southwest surface winds prevail. Assuming
that we are too wet and cool on Monday, would not be surprised to
see the western half of the region with heat indices in the triple
digits. As the upper ridge sets in Tuesday into next Wednesday
convective potential should decrease from west to east and more Heat
Advisories could be needed.

&&

.AVIATION...
Issued at 639 PM CDT Tue Jul 26 2022

Unsettled weather will continue tonight through Wednesday.
Conditions will be mainly VFR with variable mid and high cloud
cover. Convection at times will result in local MVFR to IFR
conditions. South winds tonight will veer to the southwest
on Wednesday and average 5 to 10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 8 PM CDT this evening for
     ILZ092>094.

MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ107>112-114.

IN...None.
KY...Heat Advisory from noon today to 8 PM CDT this evening for
     KYZ001>006-008-009.

&&

SHORT TERM...DWS
LONG TERM...DRS
Hazardous weather outlook, Jul 27, 2:19 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
319 AM CDT Wed Jul 27 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
319 AM CDT Wed Jul 27 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect this afternoon for portions of
southeast Missouri, extreme southern Illinois, and western
Kentucky. Refer to the product for additional details.

There is a chance of thunderstorms today across the entire region.
An isolated severe thunderstorm with damaging wind gusts cannot be
ruled out. Otherwise, localized flooding and lightning will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance of thunderstorms is forecast across the entire area
Thursday and mainly over the southern half of the region on
Friday through Sunday. Daily chances of mainly afternoon
thunderstorms are then forecast Monday and Tuesday. The best
chances will occur on Thursday and again on Sunday with a warm
frontal passage.

Locally heavy rainfall and lightning will be the primary
concerns, but a few stronger storms with gusty winds cannot be
ruled out.

Afternoon heat index values could climb back over 100 degrees Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out today and
Thursday.

DWS/DRS

The radar

The Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
July 27, 4:31 AM CST to 4:36 AM CST
Where
Williamson County, 4 mi SSE of Marion to 5 mi SE of Marion
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.676, -88.902

Several miles southeast of Marion, trees and large limbs were down. There was shingle damage to a house. Several trees were snapped. A greenhouse was flipped and rolled. The hvac unit of a house was moved off its concrete pad a few feet.

Thunderstorm Wind, White

When
July 27, 5:50 AM CST
Where
White County, 4 mi S of Norris City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.922, -88.320

Several trees were down between Norris City and Omaha.

Thunderstorm Wind, White

When
July 27, 6:00 AM CST
Where
White County, Carmi
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.080, -88.170

Trees were down in the city of Carmi.

Flood, Wabash

When
July 27, 6:15 AM CST to 8:15 AM CST
Where
Wabash County, 1 mi SE of Mt Carmel to 1 mi SW of Mt Carmel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.410, -87.757

Some water was over several roads in the Mt. Carmel area.

Flash Flood, Hamilton

When
July 27, 6:30 AM CST to 7:25 AM CST
Where
Hamilton County, 2 mi W of Broughton to 2 mi S of Broughton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.930, -88.487

Several roads in the Broughton area were flooded. Water was at least a foot deep over Illinois Route 142.

Flood, White

When
July 27, 7:00 AM CST to 8:30 AM CST
Where
White County, Carmi to Enfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.080, -88.170

Several inches of water covered numerous roads within the county, including portions of Highways 1, 14, and 45.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035844, 1035845, 1035846, 1039106, 1039105, 1039108.